New York, 2017Flash Flooding in New York, July 14, 2017
July 14, 2017 · NWS BGM · 5 events in 3 counties and zones
A warm front began advancing across Central New York by early in the afternoon. This feature triggered numerous rounds of heavy rain producing thunderstorms from the southern Finger Lakes through the Southern Tier of NY.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $555,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front began advancing across Central New York by early in the afternoon. This feature triggered numerous rounds of heavy rain producing thunderstorms from the southern Finger Lakes through the Southern Tier of NY. Localized rainfall amounts were estimated to exceed 3 inches across southern Cortland county. Several storms moved over the same locations, contributing to areas of urban and small stream flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 14, 3:33 PM EST, 27 minutes earlier.
Area forecast discussion, Jul 14, 3:33 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
433 PM EDT Fri Jul 14 2017
.SYNOPSIS...
A frontal system will finally exit our region tonight. Before
the storm system departs, another round of showers and thunderstorms,
some with very heavy rain and strong winds will affect the area
into this evening. Most of the remainder of the weekend will be
drier with the chance of showers and thunderstorms returning by
late Sunday.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
345 PM...The main upper level shortwave associated with the
system that's been affecting our area is finally pushing east
toward the area with associated surface low over the lake
plain. The trailing cold front extends S/W toward across Lake
Erie. Line of showers/storms currently across the Lake Plain and
pushing S/E with time. ML CAPEs in this region are around 1000+
j/kg with deep layer shear near 40 knots. Also seeing PWATs
near 1.5 inches. The good news in terms of hydro is that PWATs
are trending down as drier air advects in aloft. Also, the line
is fairly progressive and as the line clears counties, Flash
Flood threat will be ending. That said, given antecedent
conditions heavy rain will continue to result in Flash Flood
threat along and ahead of the line. In terms of severe, drier
air aloft with better dynamics/shear and DCAPES reaching around
1000 j/kg is helping to bring a bit better of a severe weather
threat compared to the past couple days. Damaging winds remain
the biggest threat.
Heading through the late afternoon into early this evening,
expect line of storms to continue pushing S/E with
time...reaching the central southern tier between 5 and 6 pm and
NE PA early this evening. The severe weather and flash flood
threat will continue with the greatest threat for both setting
up over central NY since this is where it's more unstable and
also due to this area having received much more rainfall
recently. That said, flash flooding and severe weather will
still be possible in NE PA this evening and of particular
concern will be urban areas around Scranton that received heavy
rainfall last night into early this morning. Heavier
showers/storms will finally clear the forecast area by the late
evening into the early overnight as the cold front pushes south
and east.
Saturday...cold front will be east of us but lingering upper
trough will result in considerable cloudiness with a few
scattered showers possible...especially east of I-81. Highs will
be in the 70s to near 80 but with much lower levels of humidity.
Skies finally clear late Saturday afternoon into the evening
with a quiet, cool night on tap for Saturday night between
systems. However valley fog may become an issue due to the
clearing skies, light winds, and recent rainfall. Lows will be
around 60.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
400 PM update...
Weak ridging and quiet weather will be in place Sunday morning, but
this dry pattern will be short-lived as the next upper wave and
associated surface front drop in from the NE and into the
eastern Great Lakes Sunday afternoon with showers and
thunderstorms expected. This wave will move slowly eastward
across NY and PA during the day Monday and be capable of
producing strong thunderstorms with gusty winds, hail and heavy
rain. Convective parameters will become more favorable Monday
afternoon as temperatures warm into the lower 80s with dew
points in the mid to upper 60s. Deep layer moisture will not be
as high as the end of this week...PWATs around 1-1.5" as opposed
to 1.5 - 2.0 inches.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
400 PM update...In the large scale, the overall troughy and
unsettled pattern will continue over the northeast. That said,
models begin to diverge on details during this period. In any
event, expect that Monday's system will continue to bring at
least the chance of showers and storms into Tuesday before there
may be a break Wednesday. However the next system looks to
arrive by the Thursday into Friday time frame. Thus, no real
stretch of dry weather is foreseen. Temperatures will be around
average for this time of year.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Additional showers and thunderstorms will affect the TAF sites this afternoon
into this evening and will generally bring visbys at least down
to IFR. In terms of timing, expect line of storms to affect
KSYR/KRME by mid afternoon and shortly thereafter for KITH/KELM.
KBGM/KAVP will likely not be affected until the late afternoon
- early evening time frame (after 20z) but will continue to see
some MVFR restrictions before then. In addition to heavy
rainfall, storms could affect TAF sites with locally strong
winds.
Showers/storms come to an end this evening but expect cig
restrictions overnight into Saturday morning. KRME/KITH/KBGM
will likely see IFR while remaining sites see low end MVFR.
These restrictions should lift by the end of the TAF period.
Outlook...
Saturday PM to Sunday morning...Mainly VFR though early morning
fog/visby restrictions will be possible at KELM early Sunday
Sunday afternoon and night...Chance of showers/storms with
associated restrictions.
Monday-Wednesday...some restrictions with showers and
thunderstorms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 11 PM EDT this evening for PAZ038>040-
043-044-047-048-072.
NY...Flash Flood Watch until 11 PM EDT this evening for NYZ062.
Flash Flood Watch until 8 PM EDT this evening for NYZ009-024-
025-036-037-044>046-055>057.
&&
SYNOPSIS...PCF
NEAR TERM...PCF
SHORT TERM...PCF
LONG TERM...PCF
AVIATION...PCFHazardous weather outlook, Jul 14, 3:39 PM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
439 PM EDT Fri Jul 14 2017
NYZ009-024-025-036-037-044>046-055>057-152045-
Northern Oneida-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-
439 PM EDT Fri Jul 14 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition to the flash flood threat, there is the chance that some
of the thunderstorms expected this afternoon could become strong to
severe with damaging winds being the main threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NYZ015>018-022-023-152045-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-
439 PM EDT Fri Jul 14 2017
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
NYZ062-PAZ038>040-043-044-047-048-072-152045-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
439 PM EDT Fri Jul 14 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
A few thunderstorms today may produce strong winds and very heavy
downpours, possibly causing localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 14, 2:12 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
312 PM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG LEE CENTER 43.30N 75.52W
07/14/2017 ONEIDA NY 911 CALL CENTER
TREE DOWN BLOCKING THE ROAD
&&
CJPLocal storm report, Jul 14, 2:21 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
321 PM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND DMG FLOYD 43.22N 75.35W
07/14/2017 ONEIDA NY 911 CALL CENTER
TREE DOWN IN ROADWAY
&&
CJPSpecial weather statement, Jul 14, 2:33 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
333 PM EDT FRI JUL 14 2017
NYZ022>024-142000-
Steuben NY-Chemung NY-Schuyler NY-
333 PM EDT FRI JUL 14 2017
...STRONG THUNDERSTORM WILL AFFECT...SCHUYLER...NORTHWESTERN CHEMUNG
AND EAST CENTRAL STEUBEN COUNTIES UNTIL 400 PM EDT...
At 333 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monterey, or 10 miles north of Corning, moving east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Reading Center around 345 PM EDT.
Watkins Glen and Millport around 350 PM EDT.
Catharine and Montour Falls around 355 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4243 7720 4246 7669 4244 7669 4217 7678
4217 7733
TIME...MOT...LOC 1933Z 260DEG 33KT 4231 7707
DJNSpecial weather statement, Jul 14, 2:43 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
343 PM EDT FRI JUL 14 2017
NYZ017-018-023-025-036-044-045-142015-
Onondaga NY-Chenango NY-Cortland NY-Southern Cayuga NY-Madison NY-
Schuyler NY-Tompkins NY-
343 PM EDT FRI JUL 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...EASTERN SCHUYLER...
SOUTHWESTERN MADISON...SOUTHEASTERN CAYUGA...CORTLAND...SOUTHEASTERN
ONONDAGA...TOMPKINS AND NORTHWESTERN CHENANGO COUNTIES UNTIL 415 PM
EDT...
At 343 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nelson to near Homer to Reynoldsville.
Movement was southeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Homer and Cazenovia around 350 PM EDT.
Cortland and Morrisville around 355 PM EDT.
Truxton around 400 PM EDT.
Virgil and McGraw around 405 PM EDT.
Hamilton and Alpine around 410 PM EDT.
Newfield and Solon around 415 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4246 7689 4248 7689 4255 7673 4255 7659
4259 7664 4294 7586 4293 7544 4291 7544
4259 7599 4225 7673 4246 7670 4245 7695
TIME...MOT...LOC 1943Z 308DEG 18KT 4288 7579 4267 7621 4245 7678
DJNLocal storm report, Jul 14, 2:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
346 PM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLOOD CAMDEN 43.34N 75.75W
07/14/2017 ONEIDA NY TRAINED SPOTTER
WATER PONDING KNEE DEEP ON STREETS AND
PARKING AREAS IN THE VILLAGE.
&&
JABSpecial weather statement, Jul 14, 3:05 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
405 PM EDT FRI JUL 14 2017
NYZ022>025-036-044-045-055-056-142045-
Steuben NY-Chemung NY-Chenango NY-Cortland NY-Madison NY-Schuyler NY-
Tioga NY-Broome NY-Tompkins NY-
405 PM EDT FRI JUL 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SCHUYLER...NORTHWESTERN BROOME...SOUTHERN MADISON...CHEMUNG...
CORTLAND...NORTHERN TIOGA...EAST CENTRAL STEUBEN...TOMPKINS AND
NORTHWESTERN CHENANGO COUNTIES UNTIL 445 PM EDT...
At 405 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Erieville to near Dryden to near Hornby.
Movement was east at 25 mph.
Half inch hail and strong wind gusts will be possible with these
storms.
Strong thunderstorms will be near...
Nelson and Dryden around 410 PM EDT.
Cortland and Virgil around 415 PM EDT.
Pierceville around 420 PM EDT.
Southport and Lebanon around 425 PM EDT.
Elmira and Hamilton around 430 PM EDT.
Marathon and Earlville around 435 PM EDT.
Sherburne and Poolville around 440 PM EDT.
Brookfield and Erin around 445 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4254 7636 4279 7598 4279 7590 4284 7590
4293 7576 4289 7544 4286 7543 4286 7524
4243 7588 4205 7677 4219 7718
TIME...MOT...LOC 2005Z 284DEG 24KT 4282 7579 4253 7629 4221 7702
DJNFlash Flood, Cortland
- When
- July 14, 4:00 PM EST to 5:45 PM EST
- Where
- Cortland County, Virgil to 1.87 mi S of Virgil
- Cause
- Heavy Rain
- Property damage
- $450,000
- Reported by
- State Official
- Coordinates
- 42.520, -76.180
Severe flash flooding led to multiple reports of road closures and swift water rescues in and near the Village of Virgil. Route 392 was impassable. Four people were trapped in a residence on County Road.
Flash Flood, Cortland
- When
- July 14, 4:30 PM EST to 5:45 PM EST
- Where
- Cortland County, 2.29 mi SSW of East Virgil to 0.68 mi WNW of Texas Vly
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 42.472, -76.124
Severe flash flooding led to multiple reports of road closures and swift water rescues in and near the Village of Marathon.
Flash Flood, Tioga
- When
- July 14, 5:20 PM EST to 6:10 PM EST
- Where
- Tioga County, Richford to 3.09 mi NE of East Berkshir
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Social Media
- Coordinates
- 42.350, -76.200
Water from small streams and culverts was flooding over several portions of Route 79 between Richford and Center Lisle. Deep ponding of water was reported on streets in nearby towns and village centers.
Flash Flood, Broome
- When
- July 14, 5:55 PM EST to 7:05 PM EST
- Where
- Broome County, 0.61 mi ESE of Stella to 1.81 mi SE of Binghamton
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 42.115, -75.940
Flash flooding led to deep flooding on numerous roads and streets within the City and Town of Binghamton. Water was waist deep on Vestal Ave, stranding several people in their vehicles.
Flash Flood, Broome
- When
- July 14, 6:20 PM EST to 7:05 PM EST
- Where
- Broome County, 1.26 mi NE of Ross Corners to 1.23 mi NNW of Johnson City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.081, -76.081
Numerous roads were flooded by deep water, stranding several people in their vehicles throughout the Town of Vestal and the Village of Johnson City.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Virginia, July 14 to 15, 20173 deaths · 6 injured · $1.0 million · 50 kt wind · 49 events
- Damaging Winds and Lightning Strike in South Carolina, July 14, 2017$70,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 14, 201750 kt wind · 42 events
- Damaging Wind in Montana, July 14, 2017$60,000 · 52 kt wind · 1 event
- Damaging Winds in New York, July 14, 2017$30,000 · 50 kt wind · 3 events
- Dust Storm and Damaging Winds in Arizona, July 14, 2017$25,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, July 14, 201751 kt wind · 20 events
- Damaging Wind and Heavy Rain in Maryland, July 14 to 15, 2017$1,000 · 50 kt wind · 14 events
- Lightning Strike in North Dakota, July 14, 20171 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 14, 20171.75 in hail · 7 events
- Damaging Winds in Virginia, July 14, 2017$13,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, July 14, 201750 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709175, 709342, 709343, 709348, 709345.